Minnesota, 2012Damaging Winds in Minnesota, August 3, 2012
August 3, 2012 · NWS FGF · 29 events in 8 counties and zones
A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through eastern North Dakota and the northwest quarter of Minnesota during the afternoon and evening hours of August 3rd. Afternoon temperatures ahead of the front reached the low to mid 80s with dew points in the low to mid 60s. Thunderstorms fired all along the frontal boundary with damaging wind gusts becoming the main threat. Bowing segments also appeared along the line, although no tornadoes were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 3, 1:21 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 1:21 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012
.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.
SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.
SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.
.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG/ROGERS
Hazardous weather outlook, Aug 3, 4:54 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.
A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
DK
In the hours before
Special weather statement, Aug 3, 2:29 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT FRI AUG 3 2012
NDZ007-008-032130-
CAVALIER ND-PEMBINA ND-
329 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 430 PM CDT...
AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
VANG AROUND 340 PM CDT.
WALHALLA AROUND 405 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9827 4900 9768 4877 9825 4893 9843
4901 9830
TIME...MOT...LOC 2029Z 233DEG 18KT 4889 9822
ROGERSLocal storm report, Aug 3, 4:01 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 7 SW TOLNA 47.76N 98.55W
08/03/2012 EDDY ND PUBLIC
CORN FLATTENED AS WELL AS SEVERAL BRANCHES REPORTED DOWN.
&&
JAMSpecial weather statement, Aug 3, 4:30 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT FRI AUG 3 2012
NDZ038-039-049-052-053-032315-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-
530 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...NORTHERN
SARGENT...RANSOM...SOUTHWESTERN CASS AND EXTREME SOUTHEASTERN BARNES
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 615 PM CDT...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF LISBON...OR 35 MILES SOUTH OF VALLEY
CITY...MOVING TO THE EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
GWINNER AROUND 535 PM CDT.
LISBON AROUND 540 PM CDT.
MILNOR AND ENDERLIN AROUND 550 PM CDT.
VENLO...SHELDON AND DE LAMERE AROUND 555 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4673 9711 4625 9692 4614 9798 4661 9803
TIME...MOT...LOC 2230Z 252DEG 34KT 4644 9780
TG
Local storm report, Aug 3, 4:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL GRAND FORKS 47.92N 97.07W
08/03/2012 E0.25 INCH GRAND FORKS ND PUBLIC
REPORT FROM MENARDS STORE 32 AV/42 ST.
&&
WBARRETTLocal storm report, Aug 3, 5:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 E PETERSBURG 48.01N 97.96W
08/03/2012 NELSON ND PUBLIC
STRONG WINDS FLATTENED CORN AND LASTED 5 TO 10 MIN. TIME
ESTIMATED FROM RADAR.
&&
JAMLocal storm report, Aug 3, 5:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL GRANDIN 47.24N 97.00W
08/03/2012 E0.88 INCH CASS ND PUBLIC
NEAR MM 91 ON INTERSTATE 91 -- PEA TO NICKEL SIZE HAIL.
&&
WBARRETTThunderstorm Wind, Norman
- When
- August 3, 5:50 PM CST
- Where
- Norman County, 0.83 mi SE of Shelly
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.460, -96.820
Several sections of corn, soybeans, and other crops were flattened by damaging winds across Shelly Township. Most shelterbelts had numerous tree branches broken off but an occasional tree was snapped near the ground.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:05 PM CST
- Where
- Wilkin County, 0.84 mi NW of Doran
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -96.490
Tree branches were blown down.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:12 PM CST
- Where
- Wilkin County, 4.78 mi NNE of Kent
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.490, -96.630
Several sections of corn, soybeans, and other crops were flattened by damaging winds across Mitchell Township. Most shelterbelts had large tree limbs broken down or an occasional tree snapped near ground level. Peak winds were estimated in excess of 75 mph.
Thunderstorm Wind, Norman
- When
- August 3, 6:15 PM CST
- Where
- Norman County, 0.84 mi SE of Hendrum
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.260, -96.810
Numerous large three to five inch diameter tree branches were broken down. A large oak tree was also split.
Thunderstorm Wind, Polk
- When
- August 3, 6:15 PM CST
- Where
- Polk County, 0.46 mi E of Burwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.750, -96.510
Large branches were blown down by the strong wind in a farm yard.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:20 PM CST
- Where
- Wilkin County, 5.96 mi SW of Rothsay
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.420, -96.370
Numerous three to four inch diameter tree branches were blown down on and near highway 9.
Thunderstorm Wind, Polk
- When
- August 3, 6:20 PM CST
- Where
- Polk County, 0.83 mi NE of Maple Bay
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.640, -96.220
Trees were blown down and boat lifts were flipped over.
Thunderstorm Wind, Polk
- When
- August 3, 6:25 PM CST
- Where
- Polk County, 0.47 mi E of Mentor
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.700, -96.140
Trees and power lines were blown down.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:27 PM CST
- Where
- Wilkin County, 3.11 mi SSW of Lawndale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.530, -96.400
Several sections of corn, soybeans, and other crops were flattened by damaging winds affecting portions of Manston, Tanbers, Atherton, and Prairie View Townships in northeast Wilkin County. Most shelterbelts had numerous large tree branches broken down and an occasional tree snapped near ground level. Peak winds were estimated in excess of 75 mph.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:30 PM CST
- Where
- Wilkin County, 0.84 mi NW of Lawndale
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -96.380
A large enclosed horse trailer was blown off Interstate 94 near mile point 30. The time and location were based on preliminary state patrol reports.
Thunderstorm Wind, Red Lake
- When
- August 3, 6:30 PM CST
- Where
- Red Lake County, 3.45 mi S of Brooks
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.770, -96.000
Large tree branches were blown down onto power lines causing local power outages.
Thunderstorm Wind, Becker
- When
- August 3, 6:35 PM CST
- Where
- Becker County, Lake Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -96.100
Trees four inches in diameter were blown down in addition to many smaller branches.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:37 PM CST
- Where
- Wilkin County, 1.68 mi NW of Rothsay
- Measured
- 93 kt (107 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.500, -96.300
The wind gust was measured at the MNDOT RWIS site along Interstate 94 near mile point 37.
Thunderstorm Wind, Otter Tail
- When
- August 3, 6:38 PM CST
- Where
- Otter Tail County, 1.46 mi NNE of Rothsay
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.500, -96.270
Numerous large branches and power lines were blown down.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:40 PM CST
- Where
- Wilkin County, 0.84 mi SW of Rothsay
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.470, -96.290
Numerous large tree branches were blown down around town. Power outages were also reported.
Thunderstorm Wind, Wilkin
- When
- August 3, 6:45 PM CST
- Where
- Wilkin County, 0.84 mi NW of Doran
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.190, -96.490
Several large tree branches and tree limbs were broken off by the strong winds.
Thunderstorm Wind, Becker
- When
- August 3, 6:50 PM CST
- Where
- Becker County, 2.92 mi ENE of Shoreham
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.760, -95.840
Numerous large trees and tree limbs were blown down near the WE Fest campgrounds. Some tent and trailer damage occurred and the concert bowl was evacuated in advance of the storm.
Thunderstorm Wind, Otter Tail
- When
- August 3, 6:50 PM CST
- Where
- Otter Tail County, 0.47 mi W of Pelican Rapids
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 46.570, -96.090
A twelve inch diameter maple tree was blown down by the strong winds. In addition, many other four to six inch diameter tree branches were broken off.
Thunderstorm Wind, Norman
- When
- August 3, 6:55 PM CST
- Where
- Norman County, 0.84 mi NE of Syre
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.190, -96.260
Several sections of corn and soybeans were flattened by damaging winds in western Home Lake Township.
Funnel Cloud, Clearwater
- When
- August 3, 6:55 PM CST
- Where
- Clearwater County, 3.78 mi W of Gonvick
- Reported by
- Broadcast Media
- Coordinates
- 47.740, -95.580
One or more persistent funnels were viewed by multiple sources near the Polk and Clearwater county line. Photos and reports were posted via Facebook and confirmed by local authorities.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:00 PM CST
- Where
- Otter Tail County, 5.27 mi E of Pelican Rapids
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.580, -95.970
Several large trees were broken down or uprooted onto homes and vehicles.
Thunderstorm Wind, Wilkin
- When
- August 3, 7:02 PM CST
- Where
- Wilkin County, 2.5 mi WSW of Tenney
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.040, -96.500
The wind gust was measured at the MNDOT RWIS site along highway 75.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:05 PM CST
- Where
- Otter Tail County, 0.69 mi S of Vergas
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.660, -95.800
Numerous four to six inch diameter tree branches were broken down along with a few larger trees.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:13 PM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.280, -96.070
The wind gust was measured by the AWOS at the Fergus Falls Airport.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:15 PM CST
- Where
- Otter Tail County, 4.49 mi WSW of Dent
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 46.530, -95.810
Boat lifts, docks, and boats were flipped by the strong winds.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:20 PM CST
- Where
- Otter Tail County, 3.4 mi ESE of Richville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 46.490, -95.560
The wind gust was measured by a storm chaser along highway 108 at Rush Lake.
Thunderstorm Wind, Otter Tail
- When
- August 3, 7:25 PM CST
- Where
- Otter Tail County, 2.07 mi S of Perham
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.570, -95.570
Numerous large four to eight inch diameter tree limbs were broken down. Two forty foot tall pine trees were snapped about ten feet above ground level.
Thunderstorm Wind, Mahnomen
- When
- August 3, 7:27 PM CST to 7:35 PM CST
- Where
- Mahnomen County, 4.55 mi NNE of Waubun
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 47.240, -95.910
Very strong winds blew for several minutes across portions of Lake Grove and Rosedale townships. Large branches of four to six inches in diameter or greater were broken down in various locations east of the Mahnomen County Airport. The winds sounded like a freight train.
Thunderstorm Wind, Clearwater
- When
- August 3, 7:30 PM CST
- Where
- Clearwater County, 0.83 mi SW of Clearbrook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.690, -95.430
A few large five to eight inch diameter tree limbs and numerous smaller branches were blown down by the strong winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in South Carolina, August 3, 2012$32,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390059, 390054, 390062, 390063, 390065, 390055, 390057, 390056, 390068, 390067, 390074, 390069, 390073, 390070, 390071, 390072, 390075, 390076, 390077, 390078, 390080, 390083, 390084, 390081, 390085, 390086, 390087, 390088, 390089.